Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 29, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2025, 2:38 AM CDT for Clark County, Comanche County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2025, 2:38 AM CDT (07:38 UTC)
- Expired
- Apr 24, 2025, 3:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clark County, KS, Comanche County, KS
The radar
The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 820 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 320 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.7
The text
As transmitted.
180 WUUS53 KDDC 240738 SVRDDC KSC025-033-240830- /O.NEW.KDDC.SV.W.0029.250424T0738Z-250424T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 238 AM CDT Thu Apr 24 2025 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southwestern Comanche County in south central Kansas... Southeastern Clark County in southwestern Kansas... * Until 330 AM CDT. * At 238 AM CDT, a severe thunderstorm was located near Ashland, moving east at 15 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Sitka around 250 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3706 9976 3715 9980 3724 9943 3704 9938 TIME...MOT...LOC 0738Z 257DEG 14KT 3712 9975 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ HOVORKA
1 follow-up statement
326 WWUS53 KDDC 240821 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 321 AM CDT Thu Apr 24 2025 KSC025-033-240831- /O.EXP.KDDC.SV.W.0029.000000T0000Z-250424T0830Z/ Comanche KS-Clark KS- 321 AM CDT Thu Apr 24 2025 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMANCHE AND SOUTHEASTERN CLARK COUNTIES WILL EXPIRE AT 330 AM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. && LAT...LON 3706 9976 3715 9980 3724 9943 3704 9938 TIME...MOT...LOC 0821Z 257DEG 14KT 3716 9955 $$ HOVORKA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:07 AM CDT, 1 hour 31 minutes earlier. Its key messages:
- There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday.
- Unseasonably cool temperatures are expected Friday.
Area forecast discussion, Apr 24, 1:07 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 107 AM CDT Thu Apr 24 2025 .KEY MESSAGES... - There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday. - Unseasonably cool temperatures are expected Friday. && .UPDATE... Issued at 708 PM CDT Wed Apr 23 2025 **MESOSCALE DISCUSSION** We have received several hail reports between 1" and 2". Our 00Z RAOB showed CAPE in the 1000-1500 J/kg range. 0-6 km bulk shear has increased to 43 kt, which does support the supercell formation we have seen over the last several hours. 0-1 km SRH was around 100 m2/s2, which shows that the overall tornado threat is on the lower side. We did have one supercell with pretty strong rotation near Manning, Kansas that has since weakened. So in the few near term of a 1-3 hours, we will continue to see a severe threat. Storm mode has evolved a little more messy, so the threat of larger hail might be slightly reduced as this messier storm mode and more storm interactions ensue. Short term HRRR guidance does show hints of a lower hail size and possible a more wind threat evolving with time in the watch area. && .DISCUSSION... Issued at 249 PM CDT Wed Apr 23 2025 WV imagery indicates a west-southwest flow aloft prevailing across the Western High Plains. Near the surface, a stalled frontal boundary extends from west central Kansas northeast into north central Kansas. Thunderstorm chances (50-70%) return early this evening, increasing overnight as the SREF indicates another compact upper level shortwave perturbation ejecting east-northeast out of the Southern Rockies into the Western High Plains. In response, a stalled boundary attendant to a surface low in eastern Colorado and stretching northeast across west central Kansas into north central Kansas is projected to lift slowly north through this evening. Meanwhile, prevailing southerlies will continue to draw moisture into south central Kansas and much of southwest Kansas with mid/upper 50s(F) dewpoints spreading further north/northwest through southwest Kansas with the lower 60s(F) moving up into south central Kansas by early evening, increasing instability with MUCAPE values upward of 1500-2000 J/kg. Despite a fairly weak field of westerlies aloft, sufficient instability combined with steepening mid-level lapse rates from diurnal heating behind an exiting cloud shield in central Kansas will set the stage for thunderstorm development as H5 vort maxima associated with the small shortwave trough pushes through the high plains early this evening, interacting with the aforementioned boundary. In accordance with most CAMs, the best chance for storm development is projected to be across extreme southwest Kansas into west central Kansas generally after 21-22Z with storms then spreading east-northeast into central Kansas overnight. This is also supported by the latest HREF painting a corridor of a 70-90% probability for 6-hr QPF exceeding 0.25 of an inch initially in far southwest Kansas, then tracking east-northeast across the remainder of west central and southwest Kansas by late evening. Dependent on lingering outflow boundaries from potential activity tonight, thunderstorm chances (50-70%) continue into Thursday as medium range ensembles indicate little change to the overall pattern with a west-southwesterly flow aloft prevailing across the Western High Plains, downstream of an increasingly more negatively-tilted upper level trough pushing ashore off the Pacific into southern California. Surface low is projected to still be situated in eastern Colorado with an attendant frontal boundary extending northeast through northwest Kansas toward southern Nebraska. Another 24 hours of prevailing southerlies will enhance moisture advection into south central and much of southwest Kansas ahead of a sharpening dryline extending southward of the surface low into the vicinity of the New Mexico/Texas border, providing ample instability. Once again, thunderstorm development is expected sometime late Thursday afternoon into Thursday evening as another series of H5 vort maxima eject out of the Southern Rockies, interacting with the aforementioned dryline/adjacent frontal boundary. A less active period is forecast Friday as weak ridging aloft builds in across the Western High Plains in conjunction with a cold front pushing southward through western Kansas into the Texas Panhandle/western Oklahoma, lowering precip chances. Above normal temperatures are forecast tonight as prevailing southerlies further draw warmer air into western Kansas, not to mention draw increased moisture into the area. With the latest HREF showing a 50-70% probability of temperatures dropping below 55F in west central and extreme southwest Kansas to a 60-80% probability of temperatures slipping below 60F in central Kansas, look for widespread lows in the 50s(F). Slightly cooler temperatures are expected Thursday with potential lingering morning convection and increased cloud cover. Expect afternoon highs generally up into the lower/mid 70s(F) with the HREF showing a 70-90% probability of temperatures exceeding 70F. However, highs may struggle to climb out of the 60s(F) in areas of prolonged cloud cover/lingering rain. Unseasonably cool temperatures are likely Friday in wake of a cold front pushing through western Kansas Friday morning. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 103 AM CDT Thu Apr 24 2025 Ongoing thunderstorm activity overnight will slowly dissipate during the morning as the nocturnal low level jet weakens. The overnight storms will leave a frontal boundary somewhere across southwest Kansas, most likely in vicinity of Dodge City. A few thunderstorms will develop again by 21-00z, and these could be locally severe from KDDC to KGCK. Low clouds will persist most of the day at KHYS on the cool side of the frontal boundary, with MVFR CIGS. CIGS will lower to MVFR at KDDC and KGCK overnight with diurnal cooling and then improve by 18z to VFR with daytime heating. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Sugden DISCUSSION...JJohnson AVIATION...Finch
Hazardous weather outlook, Apr 23, 3:43 PM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 343 PM CDT Wed Apr 23 2025 KSZ030-031-043>046-061>066-074>081-084>090-240500- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 PM CDT Wed Apr 23 2025 /243 PM MDT Wed Apr 23 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected to develop across west central Kansas and extreme southwest Kansas early this evening, then spread east-northeast toward central Kansas overnight. The strongest storms will be capable of producing up to 2 to 3 inch hail and damaging winds in excess of 60 to 70 mph. Isolated tornadoes are possible. Due to the expected slow moving nature of potential storms, heavy rainfall associated with the strongest storms may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms will be possible across portions of southwest and central Kansas Thursday. The strongest storms will be capable of producing 1 to 2 inch hail and damaging winds in excess of 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally west of a Hays to Coldwater line, generally after 5 PM CDT.
In the hours before
Special weather statement, Apr 23, 10:49 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Wed Apr 23 2025
KSZ064-077-078-240445-
Gray KS-Hodgeman KS-Ford KS-
1049 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...SOUTHWESTERN
HODGEMAN AND NORTHEASTERN GRAY COUNTIES THROUGH 1145 PM CDT...
At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Howell, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Dodge City around 1105 PM CDT.
Other locations in the path of this storm include Wright and Ft.
Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3773 10031 3794 10032 3795 9977 3764 9978
TIME...MOT...LOC 0348Z 288DEG 22KT 3787 10020
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SUGDENLocal storm report, Apr 23, 10:59 PM CDT, 3 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1059 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM Tstm Wnd Gst 1 E Kalvesta 38.06N 100.27W
04/23/2025 M52 MPH Finney KS Mesonet
&&Special weather statement, Apr 23, 11:07 PM CDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1107 PM CDT Wed Apr 23 2025
KSZ064-240445-
Hodgeman KS-
1107 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HODGEMAN COUNTY THROUGH
1145 PM CDT...
At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Jetmore, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Jetmore around 1120 PM CDT.
Other locations in the path of this storm include Hanston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3794 10020 3812 10022 3822 9976 3796 9960
TIME...MOT...LOC 0406Z 256DEG 24KT 3801 10002
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SUGDENLocal storm report, Apr 23, 11:34 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1134 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM Tstm Wnd Gst 3 ENE Dodge City 37.77N 99.97W
04/23/2025 M51 MPH Ford KS ASOS
ASOS station KDDC Dodge City Regional
Airport.
&&
RCBSpecial weather statement, Apr 24, 1:48 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
148 AM CDT Thu Apr 24 2025
KSZ086>088-240730-
Seward KS-Meade KS-Clark KS-
148 AM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEWARD...MEADE AND CLARK
COUNTIES THROUGH 230 AM CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Meade State Park, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3706 10074 3736 10072 3734 9958 3706 9954
3700 9954
TIME...MOT...LOC 0648Z 261DEG 36KT 3713 10025
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, Apr 24, 2:32 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
232 AM CDT Thu Apr 24 2025
KSZ087>089-240815-
Meade KS-Clark KS-Comanche KS-
232 AM CDT Thu Apr 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MEADE...COMANCHE
AND CLARK COUNTIES THROUGH 315 AM CDT...
At 232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Acres, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ashland around 235 AM CDT.
Sitka around 245 AM CDT.
Other locations in the path of this storm include Protection,
Coldwater and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3736 10042 3733 9920 3700 9909 3700 10038
TIME...MOT...LOC 0732Z 261DEG 49KT 3717 9992
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 52 min |
| Apr 23, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 50 min |
| Apr 23, 8:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness, Scott | 39 min |
| Apr 23, 8:46 PM CDT | Special Weather Statement | DDC | Kearny | 29 min |
| Apr 23, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 50 min |
| Apr 23, 8:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 46 min |
| Apr 23, 9:42 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 48 min |
| Apr 23, 9:44 PM CDT | Special Weather Statement | DDC | Finney, Lane | 46 min |
| Apr 23, 9:54 PM CDT | Special Weather Statement | DDC | Morton | 36 min |
| Apr 23, 10:12 PM CDT | Special Weather Statement | DDC | Ellis | 48 min |
| Apr 23, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 54 min |
| Apr 23, 10:29 PM CDT | Special Weather Statement | DDC | Ness | 46 min |
| Apr 23, 10:49 PM CDT | Special Weather Statement | DDC | Ford | 56 min |
| Apr 23, 11:07 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| Apr 24, 1:48 AM CDT | Special Weather Statement | DDC | Clark, Meade | 42 min |
| Apr 24, 2:32 AM CDT | Special Weather Statement | DDC | Clark, Comanche, Meade | 43 min |
| Apr 24, 4:16 PM CDT | Special Weather Statement | DDC | Meade | 29 min |
| Apr 24, 4:20 PM CDT | Special Weather Statement | DDC | Ellis | 40 min |
| Apr 24, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
| Apr 24, 4:30 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 45 min |
| Apr 24, 4:55 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 50 min |
| Apr 24, 4:59 PM CDT | Special Weather Statement | DDC | Rush | 46 min |
| Apr 24, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 52 min |
| Apr 24, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 42 min |
| Apr 24, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| Apr 24, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 49 min |
| Apr 24, 5:47 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| Apr 24, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 52 min |
| Apr 24, 6:28 PM CDT | Special Weather Statement | DDC | Hodgeman, Ness | 32 min |
| Apr 24, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 31 min |
| Apr 24, 6:46 PM CDT | Special Weather Statement | DDC | Pawnee | 29 min |
| Apr 24, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.